Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Have diabetes. Taken Nitrofuran for UTI. Have fever, headache, stomach pain, nausea. Should medication be started?

User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 1846 Questions
This is a follow-up on one of my previous query (queryId=0000 attended by Dr. Y V Siva Sankara Murty; will appreciate if you can please read that post for background info.), on the pylonephritis (UTI) condition of my mother. Unfortunately that post was closed before we got the new report, hence I have to start this one.
Previous info: My mother is Diabetic (Fasting approx. 130-140). Almost 2 months ago my mother developed UTI and doctor prescribed nitrofurantoin (martifur) which she took for 25 days (2/day for first 10 days; 1/day for next 15 days). Then as per the recommendation she discontinued for 10 days before taking another urine test (report came yesterday). She was feeling better while the medicine was on.
Current status: for last 5 days she is having same symptoms (fever 101 - 102 F, headache, slight stomach pain, nausea etc.) but she was just waiting for the urine report. Attached are the comparison of the previous and current numbers (big font on the right. e.g. Note current pus Cells count: 50-60/HPF) and sensitivity report (from last time). The earliest she could get the appoint with her regular doctor is tomorrow, hence we took her to a local doctor who suggested Doxycycline for 10 days and was sounding very negative e.g. UTIs does not cure for Diabetic patients, also Amikacin, Meropenem, Imipenem is not available in India. We are bit skeptical about his diagnosis and decided to wait till tomorrow. But given her pus cell levels has doubled and symptoms are persisting for 5 days we are not sure whether she should at least start some medication.
Please suggest what to do, can we wait till tomorrow, or start the medicine by local doctor at least till tomorrow. Once started can it be discontinued before finishing the course? Also how serious the condition, should we admit her to nursing home for better care? Please recommend anything/measures you may feel will be good for her.
Posted Tue, 13 Aug 2013 in Kidney Conditions
Answered by Dr. Y V Siva Sankara Murty 2 hours later

Thanks for writing to health care magic.

I can understand the concern you are having for your mother.

Amikacin, Meropenem, Imipenem are definitely available in India. We use them routinely. Since there is a recurrence of UTI your mother should be started on those higher antibiotics. (The sensitivity report of the urine culture shows they are sensitive to those antibiotics). Once the latest antibiotic sensitivity report is ready the antibiotic should be changed depending on the current culture and sensitivity report. I suggest you consult a specialist to start those antibiotics.

Those antibiotics are given through intravenous route. So intracath should be placed and those antibiotics should be given. If she is accepting feeds and having meals normally then admission is not mandatory. I do not personally prescribe Doxycycline for my patients with urinary tract infections. Investigations like ultrasound, micturating cysto urethrogram, DMSA scan etc are required to be done after examination by your doctor. Her blood pressure requires to be seen.

Thanks for taking my name for your query and asking me personally.

Continue to ask further queries as required.
Hope this helps.
Take care.
Dr Y V Siva Sankara Murty
Associate Professor of Pediatrics
Above answer was peer-reviewed by
Follow-up: Have diabetes. Taken Nitrofuran for UTI. Have fever, headache, stomach pain, nausea. Should medication be started? 8 hours later
Thanks Dr. Murty for taking my question again. Her doctor (we are going to consult tomorrow) is a general physician (MD) - he is the best we could get here in Haldia, West Bengal area, given the proximity and time constraint. Will you prefer a doctor having specialization in Urology or nephrology? I think we must to show her by tomorrow, she needs to start some medication ASAP, I will keep you updated on how is she doing... Please don't hesitate to suggest any good doctor you might know in Kolkata/Haldia area for future consultation.
Doc, the most surprising thing is that she was fine when the previous medication was on, in your opinion, is it a new infection or the previous antibiotic did not work at all, just suppressed the symptoms?
Answered by Dr. Y V Siva Sankara Murty 8 hours later

It is very difficult to comment if the previous medication did not work or it was a new infection altogether.

Now I do not think there is any role for oral antibiotics. So Intravenous antibiotics should be given after careful examination of your mother. Starting of broader spectrum antibiotic is important. I prefer Cefuroxime axetil for my patients with Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor